Indiana, 2002

Tornado and Damaging Winds in Indiana, April 28, 2002

April 28, 2002 · NWS LMK · 3 events in 3 counties and zones

2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$805,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 27, 11:51 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 27, 11:51 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 AM EDT SUN APR 28 2002

...FOCUS ON SVR WX ATTM AND WINDS SUN...

STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR
VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE
NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM
OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR
PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC
WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND
DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG
SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS
BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR
DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG
ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR
COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY
AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES
AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT
SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT
SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF
STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW
COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C
VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR
SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES
SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA
LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS
TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL
ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB
WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY.
WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON
THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT
WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO
M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL
LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF
GUIDANCE AND META FOR POPS/TEMPS.

.SDF...WIND ADV SUN ALL ZONES (NPWSDF).

SMALLCOMB

In the hours before

Special weather statement, Apr 27, 9:15 PM EST, 5 hours 35 minutes before
INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>057-
061>067-070>078-081-082-280900-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 PM EDT SAT APR 27 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL KENTUCKY AND ALL
SOUTH CENTRAL INDIANA OVERNIGHT.

A COMPLEX OF SEVERE THUNDERSTORMS DEVELOPING ACROSS THE MISSISSIPPI
VALLEY...WILL GRADUALLY ORGANIZE... AND RACE EAST THROUGH THE OHIO
VALLEY OVERNIGHT.  VERY STRONG WINDS ALOFT SUGGESTS THE POSSIBILITY
OF WIDESPREAD WIND DAMAGE...SHOULD THE STORMS ORGANIZE AS EXPECTED.
ALSO...THERE APPEARS TO BE ENOUGH WIND SHEAR...OR WINDS TURNING WITH
HEIGHT...THAT ISOLATED TORNADOES AND LARGE HAIL CAN NOT BE RULED
OUT. THIS IS PARTICULARLY TRUE IN SOUTH CENTRAL INDIANA AND NORTH
CENTRAL KENTUCKY.

IF SEVERE WEATHER MATERIALIZES...IT WILL BE IN THE WEE HOURS WHEN
MOST PEOPLE ARE SLEEPING. IF YOU HAVE A NOAA WEATHER RADIO...IT IS
SUGGESTED YOU TURN ON THE ALARM FEATURE BEFORE GOING TO BED.
OTHERWISE...STAY TUNED TO THE LOCAL MEDIA FOR ADDITIONAL WEATHER
INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT.

STUREY

The radar

The Louisville radar (KLVX), 73 km away, was scanning. The volume nearest the first event began at 07:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 28, 2:50 AM EST
Where
Washington County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -86.117

Several trees were downed by thunderstorm winds.

Tornado, Perry

When
April 28, 3:05 AM EST to 3:08 AM EST
Where
Perry County, Tobinsport
Rating
F2
Path length
2.1 mi
Path width
150 yd
Injuries
12 direct, 0 indirect
Property damage
$800,000
Reported by
EMERGENCY MANAGER
Coordinates
37.850, -86.633

Five homes were destroyed. Five mobile homes were destroyed. Four other homes had damage. The roof was torn off a church. Numerous trees were uprooted and many outbuildings were destroyed.

Thunderstorm Wind, Jefferson

When
April 28, 3:15 AM EST
Where
Jefferson County, 2 mi SW of Hanover
Measured
80 kt (92 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.700, -85.500

Tree branches were blown through windows in homes. A small occupied travel trailer was blown two feet. No one was injured and there was no damage to the trailer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyThe tornado archive for Indiana, 2002Warnings in Indiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291702, 5291703, 5291704.